MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/14/2023
Type of Reportable Event Malfunction
Event or Problem Description
The complainant reported that an impella 5.5 pump was implanted for circulatory support.During support, the placement signal became unreliable.The alarm was disabled, and pump support continued without interruption.There was no reported harm or injury to the patient.
 
Additional Manufacturer Narrative
This report is being submitted as part of a retrospective review of optical signal issues, per fda recommendation.The investigation of the optical signal issue has been completed.The data logs showed that sudden placement signal spikes began to occur around 54 hours into support and occurred intermittently throughout the remainder of the case.The onset of the spikes were accompanied by the optical 5s parameters shifting out-of-specification; the 5s parameters were most closely characteristic with an air gap.An console issue was ruled out since the pump used with the same console following this case did not experience any relevant optical signal issue.No damage or abnormalities were found on the returned pump.The pump passed optical continuity test.When the device was connected to a lab console, the optical 5s parameters were within specification; additionally, the "placement signal not reliable" did not reproduce.In conclusion, it was determined that the cause of the optical signal issue was most likely an air gap between the console and the patient cable plug.All pertinent information available to abiomed has been submitted at this time.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key23006787
Report Number1220648-2025-31315
Device Sequence Number13189506
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023275509(17)240930
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2023275509
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2023
Initial Report FDA Received Date09/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AUTOMATED IMPELLA CONTROLLER
Patient Age59 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite